Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A vanishing theorem for Donaldson invariants

Author: Paolo Lisca
Journal: Proc. Amer. Math. Soc. 123 (1995), 607-613
MSC: Primary 57R55; Secondary 57N13, 58D29
MathSciNet review: 1233978
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a smooth simply connected 4-manifold M, we prove that if there is a smoothly embedded 2-torus T inside M, then the $ SU(2)$-Donaldson invariants of M vanish on collections of 2-homology classes, all of which are orthogonal to [T] and at least two of which are multiples of [T]. From this we deduce obstructions to the representability of 2-homology classes of some algebraic surfaces by smoothly embedded tori, and we compute the group of self-diffeomorphisms of certain 4-manifolds with boundary.

References [Enhancements On Off] (What's this?)

  • [D] S. K. Donaldson, Polynomial invariants for smooth 4-manifolds, Topology 29 (1990), 257-315. MR 1066174 (92a:57035)
  • [FM] R. Friedman and J. W. Morgan, Smooth four-manifolds and complex surfaces, Ergeb. Math. Grenzgeb., 3 Folge, Band 27, Springer-Verlag, Berlin and New York. MR 1288304 (95m:57046)
  • [G] R. E. Gompf, Nuclei of elliptic surfaces, Topology 30 (1991), 479-511. MR 1113691 (92f:57042)
  • [GM] R. E. Gompf and T. S. Mrowka, Irreducible four-manifolds need not be complex, Ann. of Math. (2) 138 (1993), 61-111. MR 1230927 (95c:57053)
  • [K] R. Kirby, A calculus for framed links in $ {S^3}$, Invent. Math. 45 (1978), 36-56. MR 0467753 (57:7605)
  • [KM] P. B. Kronheimer and T. S. Mrowka, Gauge theory for embedded surfaces, I and II, preprints. MR 1241873 (94k:57048)
  • [L] P. Lisca, On tori embedded in four-manifolds, J. Differential Geom. 38 (1993), 13-37. MR 1231701 (94g:57023)
  • [MMR] J. W. Morgan, T. S. Mrowka, and D. Ruberman, The $ {L^2}$-moduli space and a vanishing theorem for Donaldson polynomial invariants, preprint.
  • [Mo] J. W. Morgan, Comparison of the Gieseker compactification and the Uhlenbeck compactification of moduli space, preprint.
  • [Mr] T. S. Mrowka, A Mayer-Vietoris Principle for Yang-Mills moduli spaces, Ph.D. thesis, Berkeley, CA.
  • [OG1] K. G. O'Grady, Algebro-geometric analogues of Donaldson's polynomials, Invent. Math. 107 (1992), 351. MR 1144428 (93d:14060)
  • [OG2] -, Relations amongst Donaldson polynomials of algebraic surfaces, talk, Oberwolfach, September 1992.
  • [R] D. Ruberman, Smooth 2-spheres in homology K 3-surfaces, Brandeis University, preprint.
  • [T] C. H. Taubes, $ {L^2}$-moduli spaces on 4-manifolds with cylindrical ends. I, Harvard University, Cambridge.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57R55, 57N13, 58D29

Retrieve articles in all journals with MSC: 57R55, 57N13, 58D29

Additional Information

Keywords: 4-manifolds, gauge theory, Donaldson invariants
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society